EMAIL THIS PAGE TO A FRIEND

Journal of the International Association of Providers of AIDS Care

Drug-induced lupus associated with rifabutin: a literature review.


PMID 23442494

Abstract

Drug-induced lupus (DIL) is a rare adverse reaction to medications with features resembling idiopathic systemic lupus erythromatosis. Rifabutin/rifamycins have only rarely been reported as a cause of DIL, and no cases have been reported in blacks. A 55-year-old African American woman with HIV presented with severe generalized arthralgias and recurrent oral ulcers while receiving treatment for tuberculous meningitis. Arthralgias, which began in her knees after 5 weeks of antituberculous therapy, progressed to involve the joints in the ankles, wrists, and hands. She had no associated fever or rash. When she had these symptoms her antinuclear antibody (ANA) was 1:1280 homogenous pattern, antidouble stranded DNA was negative, antihistone antibody was strongly positive, anti-smith and antiribonucleoprotein (anti-RNP) were negative. Her symptoms resolved within 2 months of stopping rifabutin while continuing other antituberculous medications and her ANA titer started to decrease. We review the existing literature on this subject.